Hail, Lea
- When
- May 1, 2:09 PM MST to 2:20 PM MST
- Where
- Lea County, Lovington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.930, -103.350
A strong upper level low pressure system moved across Nevada and Utah. Very moist air was across most of West Texas and Southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper level low pressure system moved across Nevada and Utah. Very moist air was across most of West Texas and Southeast New Mexico. High instability and wind shear were also present. An upper level disturbance had moved over the area which provided additional lift. During the afternoon and evening hours, numerous severe thunderstorms developed across Southeast New Mexico and the Trans Pecos and moved across the Stockton Plateau and the Permian Basin. These storms produced large hail across Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 1, 12:50 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT Sun May 1 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun May 1 2022
Low clouds have been slow to lift as higher deck over them. As of
17z all TAF sites should become VFR soon but there are still
pockets of MVFR cigs. SE wind gusts will increase through the
afternoon. Looking for the development of storms over the next
hour or two out west and move east through evening. Storms over
the area are expected to become severe but have not added mention
of large hail or 50kt wind at this time.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 155 PM CDT Sun May 1 2022
A strong upper low will swing across NV and UT today and move
into CO tonight. This low will move onto the plains Monday as
another low moves out of OR.
There is an enhanced risk of severe storms today across much of the
area. Low level moisture recovering from front yesterday but dewpts
in the 50s have made it back to the higher elevations with 60 dewpts
moving up through the Pecos River valley and Southern Permian Basin.
Highest pops tonight are in the east through storms will start in
the west on dryline/mountains. According to latest SWOMCD These
storms will have potential for unusually large hail. Could also see
damaging wind, locally heavy rain, and a few tornadoes.
Wind will be S to SE tonight becoming west Monday. Borderline high
wind will be possible Monday at GDP. Lows in the 50s and 60s
tonight warming to the 80s and 90s Monday. A cold front blows in
late Monday night and will bring cooler lows to northern counties.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 155 PM CDT Sun May 1 2022
A departing upper level shortwave trough will send a weak cold front
into our region Tuesday morning. The front will only make it to the
Pecos River Valley before diffusing out and isn't expected to impact
high temperatures much. A larger upper trough is progged to dig
through the central Rockies late Tuesday into Wednesday and eject
into the central Plains by 00z Thursday. This will allow a warm
front to push through, shifting flow to southerly by the afternoon.
The warm front may also trigger some isolated thunderstorms along
the dryline across the lower Trans Pecos and eastern Permian Basin.
A Pacific Front accompanying the upper level disturbance will sweep
through the region Wednesday afternoon/evening. This is expected to
develop scattered thunderstorms as it interacts with the retreating
dryline across the eastern CWA. Scattered convection remains
possible overnight, though precipitation chances decrease after
midnight.
The chance of storms diminishes by Thursday morning as the upper
level trough and forcing departs, leaving the remainder of the long
term period dry. Another cold front will drop in from the north
Thursday morning, bringing temperatures down to near average. Upper
level ridging begins to build Friday, increasing
heights/thickness that will set up a warming trend for the
weekend that could bring Midland's first 100 degree day of the
year next Sunday.
-Munyan
&&
.FIRE WEATHER...
Issued at 155 PM CDT Sun May 1 2022
A Red Flag Warning is in effect today across our far northwestern
zones where a sharpening dryline is expected to bring critical
humidity and winds near 20kts. Thunderstorms are possible this
afternoon/evening outside of the warning area where the
possibility of lightning starts exists as well as gusty, erratic
winds.
The dryline is expected to surge eastward Monday, bringing
critical RHs areawide. The extent for fire concerns remains
highly conditional of this afternoon's thunderstorm activity and
where wetting rains will occur. A Fire Weather Watch is currently
in effect across Southeast New Mexico southward through the Marfa
Plateau where the highest confidence for critical fire weather
conditions exists. Given the uncertainty of rainfall, will leave
the Watch as is though more zones may need to added in the next
forecast update should the Watch be upgraded.
Through mid week, moisture will slosh back and forth with the
dryline diurnally surging towards the eastern CWA during the day and
retreating westward overnight. This will allow for good to excellent
moisture recovery out east but an extended period of drying out
west. Without any major weather systems providing windier days,
RFTIs will be driven primarily by low RH behind the dryline.
Near-critical to critical conditions are anticipated behind the
dryline and dictated by its placement through mid-week.
-Munyan
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 93 56 86 / 50 10 0 0
Carlsbad 52 92 56 91 / 20 0 0 0
Dryden 66 95 64 93 / 50 10 0 10
Fort Stockton 60 93 61 93 / 40 0 0 0
Guadalupe Pass 57 82 58 84 / 10 0 0 0
Hobbs 54 88 49 86 / 30 0 0 0
Marfa 46 85 47 89 / 20 0 0 0
Midland Intl Airport 62 92 57 88 / 50 0 0 0
Odessa 62 92 57 88 / 50 0 0 0
Wink 58 94 54 91 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
54 Corridor.
Fire Weather Watch from Monday morning through Monday evening
for Chinati Mountains-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
Fire Weather Watch from Monday morning through Monday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...72
LONG TERM....16
AVIATION...72Hazardous Weather Outlook National Weather Service Midland/Odessa TX 244 PM CDT Sun May 1 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 244 PM CDT Sun May 1 2022 /144 PM MDT Sun May 1 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is an enhanced risk of severe storms this afternoon and tonight over portions of Southeast New Mexico, the Trans Pecos, and the Permian Basin. Very large hail and damaging wind will be the main concerns, but locally heavy rain and isolated tornadoes are possible. A Red Flag Warning is in effect this afternoon and early evening for the Guadalupe and Delaware Mountains, Sacramento Foothills, Chaves and Eddy County plains, and most of Culberson County. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Fire Weather Watch is in effect from Monday morning through Monday evening for Southeast New Mexico south to lower Brewster County. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service or local law enforcement. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
311 PM CDT Sun May 1 2022
TXZ279-280-282-012100-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
311 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of south central
Brewster County through 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Castolon, or 21 miles southwest of Panther
Junction, moving north at 20 mph. Persons in Big Bend National Park
should seek shelter.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
&&
LAT...LON 2901 10332 2903 10331 2902 10334 2903 10333
2904 10333 2904 10335 2902 10336 2904 10343
2907 10345 2907 10347 2908 10347 2909 10349
2942 10343 2935 10313 2900 10328
TIME...MOT...LOC 2009Z 194DEG 19KT 2906 10338
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
16Special Weather Statement
National Weather Service Midland/Odessa TX
221 PM MDT Sun May 1 2022
NMZ029-033-012100-
Northern Lea County NM-Central Lea County NM-
221 PM MDT Sun May 1 2022
...A strong thunderstorm will impact portions of central Lea County
through 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Maljamar, or 18 miles southwest of Lovington,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico.
&&
LAT...LON 3307 10306 3297 10306 3264 10359 3275 10377
3325 10352
TIME...MOT...LOC 2021Z 221DEG 32KT 3279 10360
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
24Special Weather Statement
National Weather Service Midland/Odessa TX
341 PM CDT Sun May 1 2022
TXZ282-012130-
Lower Brewster County TX-
341 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of central Brewster
County through 430 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Persimmon Gap, or 19 miles northeast of Panther
Junction, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Brewster
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
&&
LAT...LON 2949 10316 2952 10318 2973 10313 2972 10269
2967 10270 2963 10274 2960 10274 2960 10277
2955 10277 2952 10281 2949 10280 2945 10283
2939 10283
TIME...MOT...LOC 2041Z 281DEG 12KT 2958 10308
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
80Special Weather Statement
National Weather Service Midland/Odessa TX
341 PM CDT Sun May 1 2022
TXZ067-075-274-012115-
Pecos TX-Ward TX-Reeves County Plains TX-
341 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of northwestern Pecos,
east central Reeves and central Ward Counties through 415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Barstow, or 19 miles southeast of Pecos, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coyanosa and B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 61 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for western and
southwestern Texas.
&&
LAT...LON 3108 10325 3119 10342 3153 10319 3135 10292
TIME...MOT...LOC 2041Z 216DEG 26KT 3120 10329
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
16Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Sun May 1 2022
TXZ276-279-281-012145-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
401 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of west central
Brewster and southeastern Presidio Counties through 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lajitas, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
&&
LAT...LON 2928 10391 2938 10407 2979 10372 2961 10349
2947 10362 2949 10363 2948 10364 2947 10364
2946 10363 2932 10376 2933 10379 2929 10379
2927 10381
TIME...MOT...LOC 2100Z 221DEG 27KT 2939 10394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
80Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Sun May 1 2022
TXZ274-012145-
Reeves County Plains TX-
405 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of northwestern Pecos
and southeastern Reeves Counties through 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 16 miles south of Toyah, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saragosa, Toyah Lake and Verhalen.
This includes Interstate 10 between mile markers 209 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
&&
LAT...LON 3134 10343 3113 10324 3110 10327 3096 10369
3111 10381
TIME...MOT...LOC 2105Z 235DEG 20KT 3109 10369
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021179, 1021196, 1021197, 1021198, 1021183, 1021185, 1021192.